Harf-Monteil et al., "Predominant Staphylococcus aureus isolated from antibiotic-associated diarrhea
is clinically relevant and produces enterotoxin A and the bicomponent toxin LukE-lukD," Journal of Clinical Microbiology, vol.
Radzikowski, "Probiotics in the prevention of antibiotic-associated diarrhea
in children: a meta-analysis of randomized controlled trials," The Journal of Pediatrics, vol.
The use of probiotics in the prevention and treatment of antibiotic-associated diarrhea
with special interest in Clostridium difficile-associated diarrhea.
A randomized trial of yogurt for prevention of antibiotic-associated diarrhea
. Dig Dis Sci.
Probiotics for the prevention and treatment of antibiotic-associated diarrhea
. A systematic review and meta-analysis.
Similar frequency of detection of Clostridium perfringens enterotoxin and Clostridium difficile toxins in patients with antibiotic-associated diarrhea
. Eur J Clin Microbiol Infect Dis.
Dorothy Ogden (not her real name) learned the hard way that antibiotic-associated diarrhea
can persist in some people long after they've beaten their original infection and stopped taking antibiotics.
Epidemiology, risk factors and treatments for antibiotic-associated diarrhea
. Dig Dis.
* Antibiotic-associated diarrhea
(AAD) is caused when antibiotic use alters the microbial balance.
Though suspected in all patients with antibiotic-associated diarrhea
, the confirmatory diagnosis of CDI is primarily based on the combination of clinical features exhibited by the patient and the results of various laboratory tests including stool tests, as well as, in certain rare scenarios, endoscopy or radiologic tests.
Clostridium difficile is the most common cause of antibiotic-associated diarrhea
. Bacteria of the genera Clostridia are gram-positive, obligate anaerobes that include C.
Take a recent study for example published May 2012 in the Journal of American Medical Association, a review of 63 randomized controlled trials showing that out of 11,811 people, those who were on probiotics had an associated reduction in risk of antibiotic-associated diarrhea
. So, even if you are one of those people who don't like to take daily pills, at least if you are taking antibiotics, try adding a probiotic to your routine during the time you are on the medication to make sure that your intestinal tract stays healthy and balanced.